Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 133, NWS Birmingham, AL

April 19, 2006Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2006, 8:14 PM CDT for Shelby County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2006, 8:14 PM CDT (01:14 UTC)
Expired
Apr 19, 2006, 9:15 PM CDT
In force
61 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 14 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:55 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 19, 2:55 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT WED APR 19 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
IMPULSE ACROSS WESTERN ALABAMA WILL MOVE ACROSS THROUGH THE EVENING
HOURS.  THERE COULD BE SOME ADDITIONAL DEVELOPMENT AND SOME STORMS
MAY BE SEVERE.  WILL INCLUDE MAINLY ISOLATED TO SCATTERED WORDING.
ON THURSDAY MODELS INDICATE ANOTHER IMPULSE MOVING INTO THE AREA
NEAR MID DAY AND MOVING THROUGH DURING THE LATE AFTERNOON HOURS.
WILL FORECAST POPS IN THE CATEGORY WITH THE HIGHEST POPS WEST.
A FEW STORMS COULD BE SEVERE GIVEN THE UPPER SUPPORT...COLD
POOL ALOFT AND STEEP LAPSE RATES.  ACTIVITY SHOULD DIMINISH LATER
THURSDAY EVENING.  OVERNIGHT LOWS EACH NIGHT IN THE 60S...HIGHS
THURSDAY IN THE 80S.

FRIDAY AND FRIDAY NIGHT...INCREASING SOUTHERLY FLOW AND MUCH
STRONGER UPPER SUPPORT WILL MOVE INTO AND ACROSS THE AREA.  MODELS
DEPICT IMPRESSIVE MID LEVEL SHORT WAVE AND INCREASING VERTICAL
MOTION ESPECIALLY LATE AFTERNOON AND EVENING.  WILL FORECAST LIKELY
POPS NORTHWEST FRIDAY AND MAINLY CHANCE POPS ELSEWHERE.  HIGHEST
POPS WILL BE FRIDAY NIGHT AS UPPER SUPPORT MOVES THROUGH WITH
CATEGORICAL POPS NORTH AND LIKELY POPS SOUTH.  HIGHS FRIDAY 80 TO
85 AND THEN LOWS AT NIGHT 50S NORTH AND 60S SOUTH.

SATURDAY THROUGH SUNDAY NIGHT...SYSTEM WILL EXIT THE AREA SATURDAY
MORNING AND MUCH OF THE WEEKEND WILL BE RAIN FREE AND SLIGHTLY COOLER
AS WEAK HIGH PRESSURE BUILDS IN.  HIGH TEMPERATURES UPPER 70S NORTH
TO LOWER 80S SOUTH WITH OVERNIGHT LOWS IN THE 50S.

.LONG TERM...MONDAY THROUGH WEDNESDAY.
SOUTHWEST FLOW ALOFT AND SEVERAL IMPULSES MOVING INTO AND ACROSS
THE AREA WILL CONTINUE THROUGH EXTENDED PERIOD.  WILL GENERALLY
KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE
PEAK HEATING HOURS.  HIGHS IN THE UPPER 70S NORTH AND LOWER 80S
SOUTH.  OVERNIGHT LOWS MAINLY IN THE 50S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  82  61  80 /  30  40  30  40
ANNISTON    63  84  62  82 /  30  40  30  30
BIRMINGHAM  65  83  64  81 /  20  50  30  40
TUSCALOOSA  64  85  63  83 /  20  50  30  50
CALERA      64  84  62  82 /  20  30  20  30
AUBURN      65  85  65  83 /  30  30  20  20
MONTGOMERY  64  88  63  84 /  10  30  20  20
TROY        62  87  64  84 /  30  30  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Apr 19, 6:57 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT WED APR 19 2006

ALZ011>015-017>050-210000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
657 PM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS CAN BE EXPECTED UNTIL 10 PM CDT...
MAINLY NORTHEAST OF A WARRIOR TO SYLACAUGA TO AUBURN LINE.
LARGE HAIL UP TO THE SIZE OF GOLF BALLS IS THE MAIN HAZARD
WITH THE STORMS...THOUGH DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE
AS WELL.  ADDITIONAL ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH
10 PM CDT NORTH OF A DEMOPOLIS TO WETUMPKA TO EUFAULA LINE.

THE SCATTERED THUNDERSTORMS THAT DEVELOPED ALONG OLD OUTFLOW
BOUNDARYS ACROSS NORTHEAST AND EAST CENTRAL ALABAMA WILL LOOSE THE
HEATING OF THE DAY AND DIMINISH BY 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS CAN BE EXPECTED AGAIN THURSDAY AFTERNOON AND
EVENING...AND THEN AGAIN FRIDAY INTO FRIDAY NIGHT.  LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN HAZARDS.

ON THURSDAY...THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL REMAIN
MOIST AND UNSTABLE.  THIS ATMOSPHERE WILL BE CAPABLE OF SUPPORTING
SEVERE THUNDERSTORM DEVELOPMENT.  IN ADDITION...AN UPPER LEVEL
DISTURBANCE MOVING OVER THE REGION WILL PROVIDE EXTRA LIFT FOR
THUNDERSTORM DEVELOPMENT.  ONCE AGAIN...THESE STORMS MAY DEVELOP
ANYWHERE ACROSS CENTRAL ALABAMA MAINLY DURING THE HEATING OF THE
DAY...BUT THE GREATEST THREAT WILL BE NORTH OF INTERSTATE 20.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH
CENTRAL ALABAMA.  THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST
AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA.  IN ADDITION...A STRONGER
UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT
PUSHES THROUGH.  THIS SITUATION MAY PRODUCE MORE WIDESPREAD SEVERE
WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL.  THE STORMS
WILL BEGIN BETWEEN 2 PM CDT AND 4 PM CDT IN NORTHWEST ALABAMA AND
MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN SOUTHEAST ALABAMA BY
EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE ACTIVATED AND
WILL BE REQUIRED THROUGH 10 PM CDT...MAINLY NORTHEAST OF A WARRIOR TO
AUBURN LINE.  ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON...AND
FRIDAY AFTERNOON AND EVENING.  PLEASE STAY TUNED TO LATEST DETAILS
CONCERNING THESE POTENTIAL THUNDERSTORMS.

MBS/91

In the hours before

Local storm report, Apr 19, 7:04 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             TALLADEGA               33.43N 86.10W
04/19/2006  E2.75 INCH       TALLADEGA          AL   AMATEUR RADIO

            BASEBALL SIZED HAIL IN TALLADEGA.

&&

DCW
Local storm report, Apr 19, 7:08 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 E PINSON              33.68N 86.59W
04/19/2006  E1.75 INCH       JEFFERSON          AL   FIRE DEPT/RESCUE

            GOLF BALL SIZED HAIL AND POWER OUTAGES IN CLAY.

&&

DCW
Local storm report, Apr 19, 7:37 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             12 W LOCUST FORK        33.90N 86.83W
04/19/2006  E0.25 INCH       BLOUNT             AL   PUBLIC

            PEA SIZED HAIL AT RICKWOOD CAVERNS STATE PARK.

&&

DCW
Local storm report, Apr 19, 7:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             WARRIOR                 33.81N 86.81W
04/19/2006  E0.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZED HAIL IN WARRIOR.

&&

DCW
Local storm report, Apr 19, 7:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             WARRIOR                 33.81N 86.81W
04/19/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            NICKEL SIZED HAIL IN WARRIOR.

&&

DCW
Local storm report, Apr 19, 7:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             TALLADEGA               33.43N 86.10W
04/19/2006  E1.00 INCH       TALLADEGA          AL   EMERGENCY MNGR

            QUARTER SIZED HAIL IN TALLADEGA.

0650 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
04/19/2006                   TALLADEGA          AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON HWY 207 AT ALPINE BRIDGE.

0720 PM     HAIL             6 NE SYLACAUGA          33.24N 86.19W
04/19/2006  E1.00 INCH       TALLADEGA          AL   AMATEUR RADIO

            QUARTER SIZED HAIL IN SYCAMORE.

&&

DCW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:04 PM CDTSevere Thunderstorm WarningBMXSt. Clair34 min
Apr 19, 7:09 PM CDTSevere Thunderstorm WarningBMXCoosa66 min
Apr 19, 7:15 PM CDTSevere Thunderstorm WarningBMXShelby60 min
Apr 19, 7:30 PM CDTSevere Thunderstorm WarningBMXBlount60 min
Apr 19, 7:33 PM CDTSevere Thunderstorm WarningBMXWalker57 min
Apr 19, 7:37 PM CDTSevere Thunderstorm WarningBMXTallapoosa53 min
Apr 19, 7:49 PM CDTSevere Thunderstorm WarningBMXTalladega41 min
Apr 19, 7:52 PM CDTSevere Thunderstorm WarningBMXJefferson38 min
Apr 19, 8:13 PM CDTSevere Thunderstorm WarningBMXCoosa62 min
Apr 19, 8:26 PM CDTSevere Thunderstorm WarningBMXWalker49 min
Apr 19, 8:30 PM CDTSevere Thunderstorm WarningBMXJefferson60 min
Apr 19, 9:01 PM CDTSevere Thunderstorm WarningBMXChilton59 min
Apr 19, 9:10 PM CDTSevere Thunderstorm WarningBMXElmore50 min
Apr 19, 9:14 PM CDTSevere Thunderstorm WarningBMXWalker61 min
Apr 19, 9:16 PM CDTSevere Thunderstorm WarningBMXCoosa29 min
Apr 19, 9:38 PM CDTSevere Thunderstorm WarningBMXAutauga52 min
Apr 19, 9:45 PM CDTSevere Thunderstorm WarningBMXCoosa45 min
Apr 19, 10:00 PM CDTSevere Thunderstorm WarningBMXChilton, Elmore45 min
Apr 19, 10:07 PM CDTSevere Thunderstorm WarningBMXMontgomery68 min
Apr 19, 11:00 PM CDTSevere Thunderstorm WarningBMXChilton45 min
Apr 19, 11:14 PM CDTSevere Thunderstorm WarningBMXMontgomery20 min
Apr 20, 2:39 PM CDTSevere Thunderstorm WarningBMXWinston35 min
Apr 20, 2:49 PM CDTSevere Thunderstorm WarningBMXJefferson41 min
Apr 20, 2:58 PM CDTSevere Thunderstorm WarningBMXBlount47 min
Apr 20, 3:25 PM CDTSevere Thunderstorm WarningBMXJefferson65 min
Apr 20, 3:29 PM CDTTornado WarningBMXJefferson27 min
Apr 20, 3:42 PM CDTSevere Thunderstorm WarningBMXBlount63 min
Apr 20, 3:43 PM CDTSevere Thunderstorm WarningBMXSt. Clair62 min
Apr 20, 3:55 PM CDTSevere Thunderstorm WarningBMXEtowah65 min
Apr 20, 4:26 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 20, 4:26 PM CDTSevere Thunderstorm WarningBMXJefferson49 min
Apr 20, 4:30 PM CDTSevere Thunderstorm WarningBMXCalhoun60 min
Apr 20, 4:39 PM CDTSevere Thunderstorm WarningBMXSt. Clair51 min
Apr 20, 5:02 PM CDTSevere Thunderstorm WarningBMXShelby58 min
Apr 20, 5:05 PM CDTSevere Thunderstorm WarningBMXCherokee, Cleburne25 min
Apr 20, 5:09 PM CDTSevere Thunderstorm WarningBMXJefferson66 min
Apr 20, 5:12 PM CDTSevere Thunderstorm WarningBMXLamar78 min
Apr 20, 5:27 PM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
Apr 20, 6:30 PM CDTSevere Thunderstorm WarningBMXLamar31 min
Apr 20, 6:36 PM CDTSevere Thunderstorm WarningBMXFayette30 min
Apr 20, 6:52 PM CDTSevere Thunderstorm WarningBMXJefferson53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.